Hong Kong Med J 2005;11:50-3 | Number 1, February 2005
Renal tubular acidosis and severe hypophosphataemia due to toluene inhalation
HL Tang, KH Chu, A Cheuk, WK Tsang, HWH Chan, KL Tong
Division of Nephrology, Department of Medicine and Geriatrics, Princess Margaret Hospital, Laichikok, Kowloon, Hong Kong
A 21-year-old woman developed severe muscle paralysis after sniffing toluene-containing thinner solution for 2 weeks. Her serum chemistries revealed severe hypokalaemia and a normal anion gap hyperchloraemic metabolic acidosis secondary to renal tubular acidosis. Her initial presentation mimicked hypokalaemic periodic paralysis, but toxicology screening of her blood and urine revealed the correct diagnosis of toluene poisoning. Her electrolyte and acid-base status returned to normal 4 days after cessation of toluene sniffing. On another occasion, apart from renal tubular acidosis, the patient also developed severe hypophosphataemia with the phosphate level decreasing to 0.15 mmol/L. Hypophosphataemia with such a low phosphate level after toluene poisoning has been rarely reported in the literature. Toluene inhalation can result in multiple electrolyte and acid-base abnormalities, and should be considered in the diagnosis of any young patient who presents with unexplained hypokalaemia and normal anion gap metabolic acidosis.
Key words: Acidosis, renal tubular; Hypokalemia; Hypophosphatemia; Toluene
View this abstract indexed in MEDLINE: